The Community Resource in Targeted Therapies
Driving Knowledge. Empowering Change. Optimizing Outcomes.
ONCAlert | Upfront Therapy for mRCC
Lung Cancer Case Studies

David Spigel, MD: Concern About Potential Drug Interactions

David Spigel, MD
Published Online:Oct 22, 2015
Sarah W is a 58-year old physical therapist from Brooklyn, New York. After showing chest X-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

Would you be concerned about drug interactions in this patient?

 

This patient is on a proton pump inhibitor. I don’t really get as concerned with drug-drug interactions when the patient is doing well.  Many recognize that with some of the other drugs, like erlotinib, the approved dose of 150 mg is more than you need in a patient with an activating mutation, so we can get away with lower doses.  I think the same would be true with afatinib.

 

But we are aware of drug-drug interactions and the potential to need more of the drug in the body. But I don’t think that any of us would feel comfortable escalating the dose because of the concerns for toxicity.

CASE 2: mNSCLC

Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.

She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

  • Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
  • Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
  • Mutational status was reported as EGFR exon 21 (L858R) substitution; no other actionable mutations detected
  • At the time of diagnosis the patients performance status is 0

Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.

  • At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
  • Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
  • Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
  • At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day

At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.

  • Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations
Publications
Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.